Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

July 15, 2018Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 15, 2018, 3:03 PM CDT for Mobile County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 3:03 PM CDT (20:03 UTC)
Expired
Jul 15, 2018, 3:45 PM CDT
In force
42 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 8 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1875 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WWUS84 KMOB 152003
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
303 PM CDT SUN JUL 15 2018
 
ALZ261-263-152045-
Mobile Central AL-Mobile Inland AL-
303 PM CDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 345 PM CDT...

At 302 PM CDT, the strong thunderstorm was located over Mobile
Regional Airport, or 6 miles west of Midtown Mobile, moving northwest
at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Semmes, Tanner Williams, Mobile Regional Airport and Wilmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3067 8841 3077 8842 3091 8828 3073 8810
      3059 8823
TIME...MOT...LOC 2002Z 128DEG 5KT 3071 8823 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 15, 12:49 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 15, 12:49 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1249 PM CDT Sun Jul 15 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
15/18Z issuance...Low end VFR to MVFR CIGs expected during the
afternoon and early evening in the vcty of scattered to numerous
showers and thunderstorms (especially over inland areas). By mid
evening, expect most of the convection to have ended, with VFR
CIGs returning, although an isolated shower or thunderstorm will
be possible overnight with brief localized MVFR conditions. Toward
daybreak will likely see redevelopment of more widespread MVFR
CIGs, becoming even more widespread during the course of the day
on Monday as scattered to numerous showers and thunderstorms again
develop across the region. Surface winds generally light trough
the period, with a more predominant southwesterly component during
the daytime and early evening hours and a slight northwesterly
component (especially near the coast) during the overnight hours.
12/DS

&&

.PREV DISCUSSION... /issued 621 AM CDT Sun Jul 15 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...General VFR CIGs/VISBYs expected during the
morning. MVFR conditions expected during the afternoon with
increasing shra/tsra coverage, with operations impacted at times.
VFR conditions return during the evening, lasting through the
overnight hours.

/16

PREV DISCUSSION... /issued 429 AM CDT Sun Jul 15 2018/

NEAR TERM /Now Through Sunday night/...An upper level high
centered over the Mid/Lower Mississippi River Valley/Southeast
weakens, but expands to become an upper ridge covering most of the
southeastern quarter of the Conus through tonight. Shortwave
energy rotates south across the Southeast (and eastern portions of
the forecast area). Combined with deep layer moisture levels
rising again to well above seasonal (precip h20 values of 2"+)
over the entire forecast area, another day of above seasonal
chances of rain is expected today. Best coverage will be in a band
of better moisture convergence stretching across the northeastern
half of the forecast area, transitioning inland from the current
activity generally over open Gulf waters.

Looking at temps, with the upper ridge over the the Southeast,
above seasonal temps are possible due to subsidence. Northeastern
portions of the forecast area are expected to see highs a bit
below seasonal, with the greater rain/cloud coverage tempering
the daytime heating. Southwestern portions of the area will see
highs around to a bit above seasonal, with less rain/more heating
likely. Tonight, lows a bit above seasonal are expected, with the
subsidence/high moisture levels counterbalancing any radiational
cooling.

With the near/a bit above above seasonal temps and increasing
moisture levels, heat indices generally in the 101 to 106 degree
range are expected again today, with a few localities bumping 110.
Not quite enough coverage for a Heat Advisory, but will continue
to highlight in the HWO. /16

SHORT TERM /Monday Through Tuesday night/...Not much has changed
with the expected synoptic weather pattern as an elongated west-
east orientated upper level ridge over the deep south gets divided
into two separate high pressure systems on Monday as an upper
level trough forms over the southeast states. This upper trough
over the region will then persist through the short term. A
surface ridge extending from the western Atlantic across the Gulf
of Mexico will remain intact, keeping a light, moist west to
southwest surface wind across the forecast area.

With the development of the upper level weakness, numerous showers
and thunderstorms will occur across the entire forecast area on
Monday, followed by scattered showers and thunderstorms Monday
night. Higher rain chances will occur on Tuesday with numerous to
definite showers and thunderstorms, followed by scattered to
numerous showers and thunderstorms Tuesday night, with the highest
coverage occurring across our southern zones. High temperatures
both Monday and Tuesday will range from 88 to 93 degrees with heat
indices expected to range from 100 to 105 degrees. /22

LONG TERM /Wednesday Through Saturday/...The upper level trough
will shift slightly eastward Wednesday and Thursday as a stronger
and larger upper level trough along the eastern seaboard moves
east over the western Atlantic. This will allow an upper ridge to
build into the western portions of the forecast area. Meanwhile,
a closed upper low pressure system developing over the northern
Great Plains by Thursday morning will expand and move southeast,
with the center expected over Indiana by saturday night. The base
of the upper low is expected to reach as far south as the north
central and northeast gulf coast. The surface ridge extending
westward from the western Atlantic across the Gulf of Mexico will
remain intact, keeping a moist, light west to southwest wind flow
across the forecast area.

Numerous to definite showers and thunderstorms are forecast on
Wednesday, followed by isolated to scattered showers and
thunderstorms through the remainder of the long term. Despite the
continuation of mostly cloudy to cloudy skies, daytime high
temperatures will manage to reach the upper 80s to lower 90s
through the period. /22

MARINE...Surface high pressure centered over the western Gulf of
Mexico expands east into Monday, leaving a surface ridge over the
central Gulf. A more diurnally driven daytime onshore/night time
offshore  flow becomes a more organized southwest to westerly
flow as a result. Light to at times moderate winds are expected.
/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 15, 6:17 AM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
617 AM CDT Sun Jul 15 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161130-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
617 AM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Heat indices in the 100 to 105 degree range with isolated values
around 110 are expected today.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices in the 100 to 105 degree range with isolated values
around 110 are expected through Friday.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-161130-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
617 AM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Scattered thunderstorms this morning and again tonight will bring
locally higher winds, greatly reduced visibilities and locally
higher waves. Waterspouts are possible during the hours before and
after sunrise.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms during the overnight hours will bring
locally higher winds, greatly reduced visibilities, and locally
higher waves. Waterspouts are possible during the hours before and
after sunrise.

In the hours before

Special weather statement, Jul 15, 12:26 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
1226 PM CDT SUN JUL 15 2018

MSZ067-151815-
Wayne MS-
1226 PM CDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WAYNE COUNTY UNTIL 115 PM CDT...

At 1226 PM CDT, the strong thunderstorm was located 6 miles west of
Waynesboro, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Waynesboro and Clara.

LAT...LON 3180 8873 3162 8846 3160 8846 3143 8868
      3166 8889
TIME...MOT...LOC 1726Z 315DEG 11KT 3167 8876
Special weather statement, Jul 15, 12:58 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
1258 PM CDT SUN JUL 15 2018

ALZ057-151845-
Butler AL-
1258 PM CDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BUTLER COUNTY UNTIL 145 PM CDT...

At 1257 PM CDT, the strong thunderstorm was located 5 miles north of
Georgiana, or 10 miles southwest of Greenville, moving east at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Georgiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8648 3165 8650 3159 8650 3152 8652
      3162 8686 3182 8679 3181 8645 3178 8645
      3177 8644
TIME...MOT...LOC 1757Z 287DEG 8KT 3172 8675
Special weather statement, Jul 15, 2:34 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
234 PM CDT SUN JUL 15 2018

ALZ056-059-152015-
Conecuh AL-Escambia AL-
234 PM CDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES UNTIL 315 PM
CDT...

At 233 PM CDT, the strong thunderstorm was located 6 miles north of
I65 And AL 113, or 11 miles southeast of Frisco City, moving east at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Castleberry, I65 And AL 113 and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 8697 3120 8737 3136 8733 3148 8698
TIME...MOT...LOC 1933Z 266DEG 12KT 3129 8730
Special weather statement, Jul 15, 3:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT SUN JUL 15 2018

ALZ261-263-152045-
Mobile Central AL-Mobile Inland AL-
303 PM CDT SUN JUL 15 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 345 PM CDT...

At 302 PM CDT, the strong thunderstorm was located over Mobile
Regional Airport, or 6 miles west of Midtown Mobile, moving northwest
at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Semmes, Tanner Williams, Mobile Regional Airport and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3067 8841 3077 8842 3091 8828 3073 8810
      3059 8823
TIME...MOT...LOC 2002Z 128DEG 5KT 3071 8823

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:58 PM CDTSpecial Weather StatementMOBButler47 min
Jul 15, 2:34 PM CDTSpecial Weather StatementMOBConecuh41 min
Jul 15, 3:29 PM CDTSpecial Weather StatementMOBWashington46 min
Jul 15, 3:45 PM CDTSpecial Weather StatementMOBClarke45 min
Jul 15, 4:24 PM CDTSpecial Weather StatementMOBBaldwin51 min
Jul 15, 4:56 PM CDTSpecial Weather StatementMOBBaldwin49 min
Jul 15, 5:12 PM CDTSpecial Weather StatementMOBBaldwin63 min
Jul 15, 5:24 PM CDTAreal Flood AdvisoryMOBBaldwin, Escambia3 hr
Jul 15, 3:53 PM CDTSpecial Weather StatementMOBSanta Rosa52 min
Jul 15, 4:01 PM CDTSevere Thunderstorm WarningMOBSanta Rosa44 min
Jul 15, 5:04 PM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Jul 15, 12:26 PM CDTSpecial Weather StatementMOBWayne49 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.